Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Salt Lake City, UT

August 29, 2013Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 29, 2013, 3:53 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2013, 3:53 PM MDT (21:53 UTC)
Expired
Aug 29, 2013, 5:00 PM MDT
In force
67 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 104 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS55 KSLC 292153
SVRSLC
UTC003-045-292300-
/O.NEW.KSLC.SV.W.0030.130829T2153Z-130829T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOX ELDER COUNTY IN UTAH
  WESTERN TOOELE COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 349 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15
  MILES NORTHWEST OF BONNEVILLE SALT FLATS TO 40 MILES SOUTHWEST OF
  KNOLLS...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BONNEVILLE SALT FLATS...INTERSTATE 80 FROM JUST EAST OF WENDOVER   
  TO NEAR CLIVE

WIND GUSTS IN EXCESS OF 75 MPH HAVE BEEN REPORTED WITH THIS LINE OF 
THUNDERSTORMS NEAR WENDOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

DAMAGING WINDS UP TO 76 MPH WERE REPORTED IN WENDOVER WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS!

&&

LAT...LON 4141 11356 4032 11284 4007 11378 4101 11403
TIME...MOT...LOC 2152Z 223DEG 17KT 4102 11396 4020 11359

$$

KRUSE
2 follow-up statements
257 
WWUS55 KSLC 292220
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT THU AUG 29 2013

UTC003-045-292300-
/O.CON.KSLC.SV.W.0030.000000T0000Z-130829T2300Z/
TOOELE UT-BOX ELDER UT-
420 PM MDT THU AUG 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN BOX ELDER AND WESTERN TOOELE COUNTIES...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 27 MILES NORTHEAST OF BONNEVILLE SALT FLATS TO 27
MILES SOUTH OF KNOLLS...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KNOLLS...INTERSTATE 80 FROM EAST OF WENDOVER TO NEAR CLIVE

LAT...LON 4012 11362 4104 11399 4141 11356 4032 11284
TIME...MOT...LOC 2220Z 220DEG 32KT 4121 11357 4035 11333

$$

KRUSE
371 
WWUS55 KSLC 292246
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT THU AUG 29 2013

UTC003-045-292256-
/O.CAN.KSLC.SV.W.0030.000000T0000Z-130829T2300Z/
TOOELE UT-BOX ELDER UT-
446 PM MDT THU AUG 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOX ELDER AND
WESTERN TOOELE COUNTIES IS CANCELLED...

THE STORMS HAVE WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE 
WARNING HAS BEEN CANCELLED.

WIND GUSTS UP TO 45 MPH ARE STILL POSSIBLE WITH THESE STORMS ACROSS 
WESTERN BOX ELDER AND TOOELE COUNTIES.

LAT...LON 4012 11362 4104 11399 4141 11356 4032 11284
TIME...MOT...LOC 2246Z 220DEG 32KT 4139 11337 4053 11313

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:40 AM MDT, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 29, 9:40 AM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT THU AUG 29 2013

.SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN
WEST TODAY AS HIGH PRESSURE BUILDS OVER THE REGION. DEEPER
MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH BEGINNING
FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...SUNNY SKIES CONTINUE ACROSS MOST OF UTAH AND
SOUTHWEST WYOMING THIS MORNING...AS A RIDGE OF HIGH PRESSURE
BUILDS OVER THE INTERMOUNTAIN WEST...SPREADING FROM ITS
ESTABLISHED POSITION OVER THE CENTRAL CONUS. WITH THIS RIDGE
INCREASING THE STABILITY OVER THE REGION...COVERAGE OF SHOWERS
AND THUNDERSTORMS TODAY IS EXPECTED TO BE DECREASED COMPARED TO
MUCH OF THE LAST WEEK. MOST CONVECTIVE INITIATION SHOULD OCCUR
OVER THE HIGHER TERRAIN...WITH ISOLATED STORMS MOVING OFF INTO
ADJACENT VALLEY LOCATIONS.

THAT SAID...SOME CONCERN EXISTS FOR THE DEEP MOISTURE JUST SOUTH
OF THE UTAH/ARIZONA BORDER...WITH PRECIPITABLE WATER VALUES IN
EXCESS OF 1 INCH IN A VERY TIGHT MOISTURE GRADIENT. WILL HAVE TO
KEEP AN EYE ON FAR SOUTHERN UTAH FOR A FLASH FLOOD THREAT IF THAT
DEEPER MOISTURE MAKES ITS WAY INTO THE STATE...BUT FOR NOW MOST
ANALYSES AND FORECASTS KEEP THE BEST INSTABILITY SOUTH INTO
ARIZONA AND NEVADA.

FOR THE NORTHERN HALF OF THE CWA...A DRY WEST-NORTHWESTERLY FLOW
SHOULD ESTABLISH ITSELF TOMORROW THROUGH SUNDAY...AS A TROUGH
PASSES WELL NORTH OF THE REGION. DEEPER MOISTURE WILL MOVE INTO
FAR SOUTHERN UTAH ON FRIDAY...WITH THE BEST MOISTURE AND
INSTABILITY LINGERING NEAR THE UTAH/ARIZONA BORDER THROUGH THE
WEEKEND.

THERE ARE CURRENTLY SOME TIMING DIFFERENCES IN THE MOISTURE SURGE
FOR THE NORTHERN HALF OF THE CWA BETWEEN THE 00Z ECMWF AND THE 06Z
GFS. THE EC CURRENTLY RETAINS YESTERDAYS SOLUTION...WHICH HAS
MOISTURE RETURNING FOR MUCH OF THE AREA ON LABOR DAY. THE 06Z GFS
HAS SLOWED DOWN THIS MOISTURE RETURN...WITH MONDAY REMAINING DRY
IN THE NORTH AND TUESDAY BEING THE MORE ACTIVE DAY. 12Z RUNS MAY
ADD SOME CONFIDENCE IN HOW THE BEGINNING OF NEXT WEEK WILL PLAY
OUT.

THE FORECAST FOR TODAY LOOKS TO BE IN GOOD SHAPE AND NO UPDATES
ARE PLANNED FOR THIS MORNING.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE THAT A THUNDERSTORM WILL
IMPACT THE SLC TERMINAL THROUGH TODAY...WITH GUSTY ERRATIC WINDS
POSSIBLE NEAR THESE STORMS. OTHERWISE...SURFACE WINDS ARE EXPECTED
TO SWITCH TO THE NORTHWEST BETWEEN 19Z AND 21Z...WITH ONLY A
SLIGHT CHANCE THAT SOUTHERLIES WILL PERSIST THROUGH 22Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 29, 9:53 AM MDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
953 AM MDT THU AUG 29 2013

UTZ001>016-019>021-517-518-WYZ021-301200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
953 AM MDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON THROUGH EARLY THIS EVENING. A FEW OF THESE SHOWERS AND
STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS...MAINLY OVER
THE SOUTHERN THIRD OF UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH THE
FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL INCREASE BEGINNING
FRIDAY. SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN
AREAS WILL BE PRONE TO FLASH FLOODING EACH AFTERNOON AND EVENING
THROUGH WEDNESDAY.

OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER
THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA FROM THE
WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK BRINGING AN
INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 29, 2:55 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 PM MDT THU AUG 29 2013

UTZ005-292200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
255 PM MDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 400 PM MDT...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF WEST WENDOVER...MOVING EAST AT
20 MPH. ADDITIONAL THUNDERSTORMS HAVE DEVELOPED NORTH OF THE MAIN
STORM.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LUCIN...
  RURAL SOUTHWESTERN BOX ELDER COUNTY...
  RURAL NORTHWESTERN TOOELE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4099 11317 4080 11404 4182 11405 4199 11343
TIME...MOT...LOC 2055Z 248DEG 17KT 4096 11404

KRUSE
Local storm report, Aug 29, 3:29 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT THU AUG 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     WENDOVER                40.74N 114.02W
08/29/2013  M62 MPH          TOOELE             UT   AWOS

            WENDOVER AWOS

&&

CRK
Local storm report, Aug 29, 3:31 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT THU AUG 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND GST     WENDOVER                40.74N 114.02W
08/29/2013  M76 MPH          TOOELE             UT   AWOS

            WENDOVER AWOS

&&

CRK
Local storm report, Aug 29, 3:45 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT THU AUG 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND GST     WENDOVER                40.74N 114.02W
08/29/2013  M63 MPH          TOOELE             UT   MESONET

            MP1 SENSOR VIA UDOT

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:36 PM MDTSevere Thunderstorm WarningSLCTooele39 min
Aug 29, 2:55 PM MDTSpecial Weather StatementSLCBox Elder65 min
Aug 29, 3:12 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele48 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.